Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Advice on meds change
Feb 5, 2013

Hello doctor Benjamin! I'm a 31 year old male, from Brazil. I've been on my first regiment for 6 years (biovir= Lamivudine, Ziduvodine/ Efavirenz). As I got some lipodistrophy/wasting on the limbs, and some other issues, I asked my doctor a regiment change. I would like to hear your thoughts on what would suit me better. I would love to be free of lipoatrophy/lipohypertrophy and also be free of mental disorder.

Here are the regiments my doctor told me would be available for a second line regiment, in Brazil:

Lamivudine, Tenofovir and Efavirenz. Or Abacavir, Lamividine and Atazanavir/Ritonavir Or Tenofovir, Lamivudine and Atazanavir/Ritonavir Or Tenofovir, Lamivudine and Fosamprenavir(Lexiva)/Ritonavir Or Tenofovir,Lamivudine and Kaletra

Any of these would eliminate ziduvodine(AZT) which I think is known for causing lipoatrophy. But I am scared of so many new different names of meds, so please let me know which ones will get me less lipodistrophy and other side effects. Which of those would you recommend?

Thank you so much in advance!

Response from Dr. Young

Hello and thanks for posting from Brazil!

It's reasonable to conclude that the AZT part of your current regimen is probably the major culprit in your lipoatrophy. One large study from the ACTG also suggests that compared to boosted PIs, that efavirenz might also contribute.

Based on this, I'd rank your new medications options (only here based on lipoatrophy risk) as being pretty similar, as tenfovir, lamivudine or any of the ritonavir-boosted protease inhibitors are not thought to be significantly associated with lipoatrophy. The first regimen you've listed is very widely used here in the US; each of the other medications come with their own pros and cons- probably beyond the scope of this posting, but we have some very good resources about the medications here at TheBody that a simple search will reveal.

Hope that's a start. Please feel free to write back. BY



Previous
Did I need a break time, if I change from Atripla to the new therapy Trovada Reytaz Norvir
Next
Switching First Line meds

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement